Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ned Tijdschr Geneeskd. 2006 Apr 29;150(17):977-9.

[Intoxication due to replacement of the precursor methylphenobarbital by phenobarbital].

[Article in Dutch]

Author information

  • 1Jeroen Bosch Ziekenhuis, locatie Liduina, Postbus 10.100, 5280 GA Boxtel.

Abstract

An 80-year-old woman with a history of familial primary generalised epilepsy presented to the outpatient clinic with complaints of dizziness, confusion, dullness and feeling of'being worthless'. It turned out that she had been using medication for some time in which the chemical nature of the pharmacologically active ingredient had been changed: methylphenobarbital 60 mg t.i.d. had been replaced by phenobarbital 60 mg t.i.d. The resultant phenobarbital concentration was much higher than the concentration to which she was accustomed. At the same dosage, phenobarbital is more active than methylphenobarbital. When one compound ofa pharmacologically active substance is replaced by a different compound, the dosage should be corrected for both the chemical structure, such as the molecular weight, and the pharmacokinetic properties such as absorption, metabolism and biological availability.

PMID:
17225740
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk